Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 167, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2000, 12:10 AM CDT for Harper County, Sumner County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2000, 12:10 AM CDT (05:10 UTC)
- Expired
- Jul 21, 2000, 1:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harper County, KS, Sumner County, KS
The radar
The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:45 AM CDT | Thunderstorm Wind 52 E | Caldwell, KS | Tree limbs downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2430 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 54.8
The text
As transmitted, in the capitals the NWS used until 2016.
023 WUUS53 KICT 210511 SVRICT KSC077-191-210600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1210 AM CDT FRI JUL 21 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 100 AM CDT. * AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BLUFF CITY...OR ABOUT 39 MILES EAST OF MEDICINE LODGE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CALDWELL AROUND 1245 AM CDT... NEAR SOUTH HAVEN AROUND 100 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THIS IS A DANGEROUS STORM. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER AND HARPER COUNTIES UNTIL 100 AM CDT. LAT...LON 3722 9801 3705 9806 3684 9725 3710 9716 OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:59 PM CDT, 8 hours 11 minutes earlier.
Area forecast discussion, Jul 20, 3:59 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION...PRELIMINARY DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 359 PM CDT THU JUL 20 2000 LOOKS LIKE 2 MORE NIGHTS OF MCS'S BEFORE THINGS TEMPORARILY CALM DOWN. ONCE AGAIN THIS AFTERNOON THE AIRMASS IS BECOMING VERY UNSTABLE ACROSS EASTERN COLORADO INTO EXTREME SOUTHEAST WYOMING. DNR OBSERVATION OF 77/61 WITH NE WIND AT 10 IS ESPECIALLY NOTEWORTHY AT 18Z. MODIFYING DENVER'S SOUNDING FROM 12Z GIVES 3500 J/KG CAPE AND -14 LI AT 400MB UNDER 70 KT UPPER JET. WITH STRONG WNW FLOW ALOFT--45KTS AT 500MB AND EASTERLY FLOW AT 850...CONVECTION SHOULD SLIDE ESE ONCE AGAIN. THIS TIME THE MOST INTENSE CONVECTION MAY BE A LITTLE FURTHER SOUTH--FROM ICT TO HUT TO P28...WITH MORE STRATIFORM PRECIPITATION FURTHER NORTH AND EAST AT SLN/CNU. CORFIDI VECTORS INDICATE A WNW-ESE MOVEMENT OF MCS. WITH SUCH STRONG 500MB FLOW ACROSS NE COLORADO AND NW KS AT...ITS HARD TO IMAGINE CONVECTION OVER AKO-GLD AREA WILL MOVE SSE INTO OKLAHOMA. NGMMOS POPS ARE VERY LOW 10-20 PERCENT. WE WILL GO AT LEAST 50% POPS FOR ICT AND HUT WITH 40% AT SLN/CNU FOR TONIGHT. 2 AREAS HAVE HAD HEAVY RAINS RECENTLY...BARTON/RUSSELL/RICE COUNTIES AND ALLEN/WOODSON COUNTIES. HAVE OPTED TO GO WITH FLASH FLOOD WATCH FOR BARTON/RUSSELL/ELLSWORTH/RICE COUNTIES FOR TONIGHT. THR PAST 3 NIGHTS WE REALLY HAVENT HAD A SHORTWAVE AFFECT THE REGION. ALL THE NOCTURNAL CONVECTION OVER KS HAS INITIATED IN THE EVENING ACROSS NE COLORADO DUE TO DIURNAL PROCESSES/UPSLOPE. THIS WILL BE THE CASE TONIGHT. FOR TOMORROW NIGHT THE MODELS HINT THAT A SHORTWAVE MAY ENHANCE THE CONVECTIVE ORGANIZATION. LIKELY POPS LOOK REASONABLE...ESPECIALLY ACROSS THE SOUTH. WITH UPPER FLOW BECOMING MORE NORTHWESTERLY BY SATURDAY AFTERNOON...ANY HIGH PLAINS CONVECTION WOULD TEND TO STAY ON THE HIGH PLAINS. IN THE ABSENCE OF STRONG INSTABILITY ACROSS THE CENTRAL AND EASTERN PLAINS...CHANCES FOR STORMS WILL DECREASE. COORD: TOP/DDC/SGF FCSTID=2/FINCH ICT 68 84 65 83 / 70 30 40 30 HUT 68 84 65 83 / 70 30 40 30 EWK 68 84 65 83 / 70 30 40 30 EQA 68 84 65 83 / 70 30 40 30 WLD 68 84 65 83 / 70 30 40 30 RSL 65 81 64 82 / 70 20 50 30 GBD 65 81 64 82 / 70 20 50 30 SLN 66 83 64 82 / 40 20 40 30 MPR 66 83 64 82 / 40 20 40 30 CFV 66 84 66 83 / 50 20 30 30 CNU 66 84 66 83 / 50 20 30 30 K88 6#6 84 66 83 / 50 20 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR CENTRAL KS...KSZ032-047-048-050.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:29 PM CDT | Flash Flood Warning | ICT | Barton | 6 hr |
| Jul 20, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jul 20, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 62 min |
| Jul 20, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| Jul 20, 11:50 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.